Statins: Do they cause ALS?

content provided by mayoclinic.com

Statins: Do they cause ALS?

Question

Do statins cause amyotrophic lateral sclerosis (ALS)?

No name
No state given

Answer

There's no good evidence that statins cause or trigger ALS, also known as Lou Gehrig's disease. However, there have been reports of people who have developed ALS while taking statins.

ALS is a serious neurological disorder that causes disease and death of the nerve cells in the brain and spinal cord that control voluntary muscles. ALS may begin with muscle twitching, weakness in an arm or leg, or changes in speech (dysarthria). Eventually, it affects the ability to control the muscles needed to move, speak, eat and breathe.

Statins are medications prescribed for the treatment of high cholesterol. These medications can sometimes cause muscle pain (myalgia), muscle weakness and rarely severe muscle damage (rhabdomyolysis). But these occur as a result of direct muscle damage, not damage to nerve cells.

Last Updated: 2012-04-06
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version